Results 1 to 8 of 8

Thread: Epilepsy drugs - aed's-- that may increase falls

Hybrid View

  1. #1
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    Atlanta, Georgia
    Posts
    139

    Default Epilepsy drugs - aed's-- that may increase falls

    Examples of AEDS , listed by generic name, that can increase the risk of falling, or of a serious outcome if a fall occurs (1-7 are at the bottom and refer to possible mechanisms)
    (See Possible Mechanisms1,2,5,6,7)

    Generic List
    Carbamazepine (See Possible Mechanisms 1,2,6)
    Ethosuximide (See Possible Mechanisms 1,2,5)
    Fosphenytoin (See Possible Mechanisms 1,2,5,7)
    Gabapentin (See Possible Mechanisms 1,2,5,6)
    Lamotrigine (See Possible Mechanisms 1,2,6)
    Levetiracetam (See Possible Mechanisms 1,2,5)
    Methsuximide (See Possible Mechanisms 1,2,5)
    Oxcarbazepine (See Possible Mechanisms 1,2,5,6)
    Phenobarbital (See Possible Mechanisms 1,2)
    Phenytoin (See Possible Mechanisms 1,2,5,7)
    Primidone (See Possible Mechanisms 1,2)
    Topiramate (See Possible Mechanisms 1,2)
    Valproic acid (See Possible Mechanisms 1,2,5)
    Vigabatrin (See Possible Mechanisms 1,2)

    BRAND NAME LIST
    C
    Cerebyx( Fosphenytoin) (See Possible Mechanisms 1,2,5,7)
    Celontin (Methsuximide) (See Possible Mechanisms 1,2,5)
    D
    Depacon(Valproic acid) (See Possible Mechanisms 1,2,5)
    Depakene(Valproic acid) (See Possible Mechanisms 1,2,5)
    Depakote(Valproic acid) (See Possible Mechanisms 1,2,5)
    Dilantin (Phenytoin) (See Possible Mechanisms 1,2,5,7)
    E
    Emeside (Ethosuximide )(See Possible Mechanisms 1,2,5)
    K
    Keppra (Levetiracetam) (See Possible Mechanisms 1,2,5)
    L
    Lamictal(Lamotrigine) (See Possible Mechanisms 1,2,6)
    M
    Mysoline (Primidone )(See Possible Mechanisms 1,2)
    N
    Neurontin (Gabapentin) (See Possible Mechanisms 1,2,5,6
    P
    Petinutin (Methsuximide) (See Possible Mechanisms 1,2,5)
    Phenobarbital(Phenobarbital) (See Possible Mechanisms 1,2)
    Prodilantin( Fosphenytoin) (See Possible Mechanisms 1,2,5,7)
    S
    Sabril (Vigabatrin) (See Possible Mechanisms 1,2)
    T
    Tegretol(Carbamazepine) (See Possible Mechanisms 1,2,6)
    Topamax (Topiramate) (See Possible Mechanisms 1,2)
    Trileptal (Oxcarbazepine) (See Possible Mechanisms 1,2,5,6)
    V
    Valproic (Valproic acid) (See Possible Mechanisms 1,2,5)
    Z
    Zarontin (Ethosuximide )(See Possible Mechanisms 1,2,5)

    Possible mechanisms (often unclear): (1) Drowsiness; (2) Dizziness; (3) Hypotension; (4) Parkinsonian effects; (5) Ataxia/gait disturbance; (6) Vision disturbance; (7) Osteoporosis or reduced bone mineral density increases the fracture risk if a fall occurs; (8) Risk of serious bleeding if a fall occurs.
    This list includes only those drugs for which there is evidence of increased risk of falls or their consequences. There may be other drugs that increase this risk in certain patients.
    Barbara Cadario and BC Falls and Injury Prevention Coalition.
    Drugs and the Risk of Falling: Guidance Document. Revised August 2011.

    Linnie
    Last edited by linniec; 02-10-2014 at 01:45 PM.

  2. #2

    Default

    Thanks, Linnie!

  3. #3
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    NY
    Posts
    518

    Default

    Hi Linnie,


    Thanks for all the info. I was counting them up and over the yrs. I've tried 12 of the AED's that are on the list. What really increased my fall is when I was
    given an antibiotic when I was taking tegretol or trileptal and I ended up like I was drunk because the antibiotic made the AED become toxic.
    Here's wishing you well and May God Bless You!

    Sue

  4. #4
    Distinguished Community Member Earth Mother 2 Angels's Avatar
    Join Date
    Oct 2006
    Posts
    3,043
    Blog Entries
    1

    Default

    ((((((Linnie)))))) ~

    Thank you for this information. My question: Are there any AEDs that aren't on this list?!

    Love & Light,

    Rose
    Mom to Jon, 48, (seizure disorder; Gtube; trache; colostomy; osteoporosis; hypothyroid; enlarged prostate; lymphedema, assorted mysteries) and Michael, 32, (intractable seizures; Gtube), who were born with an undiagnosed progressive neuromuscular disease and courageous spirits. Our Angel Michael received his wings in 2003 and now resides in Heaven. Our Angel Jon lives at home with me and Jim, the world's most wonderful dad.

  5. #5
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    NY
    Posts
    518

    Default

    Hi Rose,
    The one AED that I don't think is on the list is Vimpat but I'm not sure of the chemical name for the drug so I could be wrong. Here's wishing you only the
    best and May God Bless All of You!

    Sue

  6. #6
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    Atlanta, Georgia
    Posts
    139

    Default

    Sue,

    This study, done in 2011, included only those drugs which were implicated in other studies . However, bad news for Vimpat.
    Vimpat's generic name is Lacosamide.
    From an NIH site called Daily Meds , I got this
    "The adverse events most commonly (>1% in the VIMPAT total group and greater than placebo) leading to discontinuation were dizziness, ataxia, vomiting, diplopia (double vision), nausea, vertigo, and vision blurred."
    So, not many had dizziness, double vision, vertigo, and blurry vision, but certainly some did.


    Linnie

  7. #7
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    NY
    Posts
    518

    Default

    Hi Linnie,

    Thanks for the info. I know that since I've been on vimpat the drug has decreased my absence sz. and stopped just about all of my cp sz. the biggest problem
    I've had on this drug is a rapid heartbeat every now and then and I won't be doing anything but sitting in a chair relaxing when it happens but then after a few
    seconds the rapid heartbeat stops and everything is fine.
    Thanks again for the info. I wish you only the best and May God Bless You!

    Sue

  8. #8
    Community Member
    Join Date
    Oct 2006
    Location
    Missouri
    Posts
    19

    Default

    Over the past 42 years I have taken 10 AEDs that are on the list. Depakote was a killer for me. Maybe it was the high dose, but I was to the point where I could not remember names of people that I would see on a regular basis. It didn't help the seizures either.
    Gene

Similar Threads

  1. Dr. said no more ms drugs
    By sicilianmama in forum Multiple Sclerosis
    Replies: 25
    Last Post: 11-09-2013, 04:51 PM
  2. Replies: 2
    Last Post: 07-27-2013, 04:55 AM
  3. Drugs From Canada
    By Virginia in forum Multiple Sclerosis
    Replies: 14
    Last Post: 11-20-2012, 12:11 AM
  4. Can prolonged lower spinal CSF leaks cause pain to increase in lower back and legs?
    By hemyinspain in forum Cerebrospinal Fluid (CSF) Leak
    Replies: 2
    Last Post: 02-25-2012, 11:37 PM
  5. Precription Medications that cause falls
    By linniec in forum Epilepsy
    Replies: 1
    Last Post: 10-22-2011, 09:06 AM

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  


BTC Inc's Disclaimer and Privacy Policy

The material on this site is for information & support purposes only, and is not a substitute for medical advice provided by a licensed health care provider. Always consult your doctor before trying anything that you find online.